Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 51, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2007, 1:39 AM CDT for Barnes County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2007, 1:39 AM CDT (06:39 UTC)
- Expired
- Jun 17, 2007, 2:45 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:25 AM CDT | HAIL 1.25 | 6 N Litchville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 11:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 170639 SVRFGF NDC003-170745- /O.NEW.KFGF.SV.W.0051.070617T0639Z-070617T0745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 139 AM CDT SUN JUN 17 2007 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 245 AM CDT * AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF URBANA TO 5 MILES NORTHWEST OF MARION...MOVING TO THE EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ECKELSON AT 150 AM CDT... SANBORN AND LITCHVILLE AT 200 AM CDT... HASTINGS AT 210 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4702 9842 4664 9843 4664 9810 4703 9818 $$ DK/PA
2 follow-up statements
000 WWUS53 KFGF 170703 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 203 AM CDT SUN JUN 17 2007 NDC003-170745- /O.CON.KFGF.SV.W.0051.000000T0000Z-070617T0745Z/ BARNES ND- 203 AM CDT SUN JUN 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR WEST CENTRAL BARNES COUNTY... AT 158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR ECKELSON TO 7 MILES EAST OF YPSILANTI...MOVING TO THE EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SANBORN BY 215 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4702 9843 4671 9842 4670 9817 4703 9818 $$ DK/AYD
000 WWUS53 KFGF 170730 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 AM CDT SUN JUN 17 2007 NDC003-170745- /O.CON.KFGF.SV.W.0051.000000T0000Z-070617T0745Z/ BARNES ND- 230 AM CDT SUN JUN 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR CENTRAL BARNES COUNTY... AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SANBORN TO 9 MILES NORTH OF LITCHVILLE...MOVING TO THE EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... VALLEY CITY BY 245 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR EASTERN NORTH DAKOTA. LAT...LON 4702 9843 4671 9842 4672 9793 4701 9794 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:45 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 16, 8:45 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 845 PM CDT SAT JUN 16 2007 .UPDATE...BACKED OFF ON PCPN UNTIL AFT 06Z WHEN DYNAMICS WILL BE MORE FAVORABLE FOR CONVECTION. STILL EXPECT VORT MAX TO RIDE ALONG THE 500MB RIDGE AND THE 850MB JET TO DEVELOP OVERNIGHT. FOR NOW...A FEW SHOWERS ARE PRESENT IN CENTRAL ND AND CONTINUE TO WEAKEN AS THEY MOVE E INTO A LESS FAVORABLE ENVIRONMENT. OTHERWISE...REST OF FCST APPEARS TO BE ON TRACK. GFS AND NAM STILL SHOW A BIT OF DIFFERENCE SO WILL CONTINUE WITH BLENDED SOLN FOR NOW. && .PREV DISCUSSION... /ISSUED 230 PM CDT SAT JUN 16 2007/ FORECAST CHALLENGE CONCERNS RAIN POTENTIAL/AMOUNTS/LOCATION/SEVERE POTENTIAL AND TEMPERATURES. MODELS CLOSE ON OVERALL EVOLUTION OF UPCOMING WEEKEND/EARLY NEXT WEEK SYSTEM. SUBTLE DIFFERENCES INVOLVE STRENGTH OF LOW LEVEL JET TONIGHT...ACTUAL BOUNDARY LOCATION AND TIMING OF SURFACE AND MID LEVEL FEATURES. BOTH MODELS INITIALIZED TOO DEEP WITH SURFACE LOW PRESSURE OVER NORTHERN HIGH PLAINS/NORTHERN ROCKIES. GFS HAS BEEN MOST CONSISTENT HOWEVER PREFER STRENGTH OF NAM LOW LEVEL JET AND WILL USE COMPROMISE QPF. MID LEVEL WAVE MOVING ONSHORE WILL INDUCE ORGANIZING SURFACE LOW PRESSURE OVER NORTHERN HIGH PLAINS LATER THIS AFTERNOON AND EVENING. AS IT DOES INCREASING SOUTHERLY FLOW WILL LIFT E-W ORIENTED WARM FRONT CURRENTLY ACROSS S SD-N IA NORTHWARD OVERNIGHT. EXPECT MAIN CONVECTIVE INITIATION OVER NORTHERN HIGH PLAINS NEAR SFC LOW/MAXIMUM INSTABILITY EASTWARD INTO CENTRAL SD ALONG WARM FRONT AND WARM ADVECTION MAXIMA. PRECIPITABLE H2O VALUES RECOVER QUICKLY TO 1.5 INCHES PLUS LATER TONIGHT. LOW LEVEL JET PROGGED BY NAM OF 50KTS...MOISTURE FLUX AND WARM ADVECTION MAXIMA LIFTING NORTHWARD THROUGH FA AFT 06Z SHOULD HOLD STORMS TOGETHER AS WARM FRONT LIFTS NORTHWARD TO ND/SD BORDER AREA BY MORNING. BASED ON LOCATION OF LOW LEVEL JET AND STRONGEST WARM ADVECTION FEEL FAVORED SEVERE THREAT AREA OVERNIGHT FROM VALLEY REGION WEST. WITH BOUNDARY ORIENTED ROUGHLY ORTHOGONAL TO FLOW TRAINING CELLS NOT MAIN CONCERN BUT WITH AMOUNT OF MOISTURE HEAVY RAIN WILL BE A THREAT WITH STORMS. ALONG WITH SEVERE THREAT HEAVY RAIN WILL ALSO BE AN ISSUE OVER EAST CENTRAL INTO NE ND. 3 HOUR FLASH FLOOD GUIDANCE FROM 2.5-3 INCHES AS THIS AREA MISSED HEAVY RAIN FROM LAST EVENT. FEEL ANY FLASH FLOOD POTENTIAL WILL BE LOCALIZED SO WILL NOT ISSUE WIDESPREAD WATCH. TSRA COMPLEX OVER NORTHERN FA SUNDAY MORNING WILL LIFT NORTHWARD INTO CANADA BY 18Z. FA WILL BE LOCATED IN WARM SECTOR DURING DAY WITH RELATIVELY STRONG CAPPING WHICH SHOULD LIMIT ADDITIONAL CONVECTIVE DEVELOPMENT. AMOUNT OF CONVECTIVE CLOUD DEBRIS WILL DETERMINE TEMPERATURE CLIMB. AS LOW LIFTS NORTHWARD INTO CANADA ATTENDANT COLD FRONT WILL REACH CENTRAL DAKOTAS DURING EARLY EVENING. MAIN QUESTION WILL BE WHEN CAP BREAKS AND BASED ON NAM/GFS 700 MB COLD ADVECTION PRIME TIME LOOKS TO BE AROUND 00Z. ORGANIZING SEVERE CONVECTIVE LINE WILL THEN SHIFT ACROSS FA OVERNIGHT INTO MONDAY AM. COMPLEX SHOULD BE CLEAR OF FA BY 18Z WITH ONLY ADDITIONAL PCPN POSSIBLY ACROSS FAR NORTH IN WRAP AROUND. FAIRLY STRONG COOLING THROUGH COLUMN WILL BRING TEMPORARY COOLING TREND. NEXT WAVE TO INFLUENCE FA TUESDAY. MAIN SUPPORT LOOKS TO BE NORTH OF INTERNATIONAL BORDER SO WILL NOT INCREASE POPS. .LONG TERM (WED-SAT)...MODELS IN MUCH BETTER AGREEMENT COMING AROUND TO THE GFS IDEA OF THE PAST COUPLE DAYS. THIS IDEA BUILDS AN UPPER LEVEL RIDGE ACROSS THE W CONUS WHICH SLOWLY APPROACHES THE FA...PLACING A SFC RIDGE ACROSS THE FA. BETTER MODEL AGREEMENT LEADS TO HIGHER CONFIDENCE AND WILL GO WITH DRY FORECAST. THERE MAY BE WEAK WAVES IN NW FLOW ALOFT...BUT COVERAGE/CHANCES OF PRECIP IS TOO LOW TO MENTION (MOST AREAS WOULD BE DRY A MAJORITY OF THE TIME). TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL WITH THIS EXPECTED PATTERN. && .AVIATION...MAIN CONCERN WILL BE AN APPROACHING STRONG THUNDERSTORM COMPLEX. AT THIS TIME BEST CHANCES APPEAR TO BE AFT 06Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPKINS
Hazardous weather outlook, Jun 16, 6:24 AM CDT, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT SAT JUN 16 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 624 AM CDT SAT JUN 16 2007 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG WITH HEAVY RAIN ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT THROUGH SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON IN SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE ENTIRE REGION. STRONG TO SEVERE STORMS ARE EXPECTED TO DEVELOP AROUND SUNSET IN WESTERN NORTH DAKOTA...THEN MOVE INTO EASTERN NORTH DAKOTA AROUND MIDNIGHT. THESE STORMS WILL MOVE NORTH AND EAST INTO WESTERN MINNESOTA BY SUNDAY MORNING. THESE STORMS MAY PRODUCE HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. RAINFALL AMOUNTS OF OVER 1 INCH ARE POSSIBLE...WITH LOCALIZED HIGHER AMOUNTS. THERE IS THE POTENTIAL FOR LOCALIZED FLASH FLOODING IF STORMS REMAIN OVER ONE AREA FOR AN EXTENDED TIME...SO LISTEN TO LATER STATEMENTS. RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE AREA SUNDAY AND SUNDAY NIGHT. SOME STORMS WILL LIKELY BE SEVERE IN NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA SUNDAY MORNING. THIS ACTIVITY SHOULD MOVE INTO CANADA BY LATE MORNING...AND ALLOW THE ATMOSPHERE TO HEAT UP. BY SUNDAY AFTERNOON AND EVENING...ADDITIONAL THUNDERSTORMS SHOULD DEVELOP ALONG A COLD FRONT NEAR THE RED RIVER VALLEY. THESE STORMS MAY BECOME RAPIDLY SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE NEAR ANY STORMS THROUGH MONDAY MORNING. THE THREAT FOR THUNDERSTORMS SHOULD DECREASE BY MONDAY AFTERNOON AS COLDER AIR FILTERS INTO THE REGION BEHIND A STRONG COLD FRONT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH SUNDAY NIGHT. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:37 AM CDT | Wind Advisory | FGF | Barnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more | 13 hr |
| Jun 17, 2:43 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 62 min |
| Jun 17, 3:12 AM CDT | Tornado Warning | FGF | Barnes, Cass | 63 min |
| Jun 17, 3:29 AM CDT | Flash Flood Warning | FGF | Barnes | 9 hr |
| Jun 17, 3:36 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 54 min |
| Jun 17, 4:16 AM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom | 59 min |
| Jun 17, 3:04 PM CDT | Flash Flood Watch | FGF | Barnes, Cass, Ransom, Richland, Sargent | 13 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.